Background: Rhabdomyolysis is a rare but serious complication of lipid-lowering therapy. Statin and fibrate combination increases the risk of rhabdomyolysis possibly by pharmacodynamic interactions. Advanced age, diabetes, hypothyroidism, polypharmacy, and renal impairment are known to increase the risk of rhabdomyolysis. Management strategies include fluid resuscitation and urine alkalinization. Renal indications such as refractory hyperkalemia, acidosis, fluid overload, or uremic complications mandate renal replacement therapy in rhabdomyolysis.
Case presentation: We report the case of a 62-year-old Sri Lankan Sinhalese man with dyslipidemia, type 2 diabetes mellitus with renal impairment, and hypothyroidism who was on atorvastatin; he was started on gemfibrozil and developed muscle symptoms. Although gemfibrozil was discontinued soon after, he presented with rhabdomyolysis with acute kidney injury 1 month later. He needed hemodialysis due to refractory hyperkalemia, metabolic acidosis, and fluid overload.
Conclusions: Rhabdomyolysis is a rare but serious complication due to lipid-lowering therapy with statins and fibrates. Treating physicians should be aware and patients should be warned to report about muscle symptoms after starting statins or fibrates. Rhabdomyolysis may occur with mild symptoms and signs and may occur later, even after discontinuation of the drug.
Keywords: Acute kidney injury; Atorvastatin; Creatine kinase; Gemfibrozil; Hemodialysis; Myoglobin; Rhabdomyolysis.